Hello to everyone! I am a newbie so if there are huge threads about this already I apologize. The situation I am in is getting pretty dire. I am currently taking 200 mg per day of Lamictal for my new diagnosis of "Bi-Polar II". I am a 40 year old mother of two kids (6 year old girl and 2 year old son). My biggest issue is my mood. I feel angry almost all the time! It is awful! I recently weaned myself off of Zoloft as I do not suffer from depression...it is really this mood disorder.
I hate that iwake up every day feeling like crap and getting angry at my family for the littlest things! I have a loving husband, two great kids, a great house, nice cars....basically I really have all the makings of a "perfect home life". But I am just so angry...I cannot control it a lot of the time. I am most scared that I will alienate my kids and they will eventually not want much to do with me. My husband has been sticking it out for about 6 years now (most of my anger got even worse after I had my daughter in 2005.
My pDoc wants to put me on Lithium for the mood disorder. This terrifies me! I have heard so many bad things about this drug...I don't want to die taking it! But I feel like we are running out of options. We have tried multiple antidepressants (Zoloft, Paxil, Prozac, Wellbutrin, Buspirone) and now I am taking just the Lamictal for the bi-polar. But it does not seem to be helping much. And I get withdrawal symptoms if I wait even 30 minutes to long to take my next pill!! I don't understand why this drug is so short lasting? The withdrawals every day are really bad and I just want to find a good treatment that won't put me I that state everyday.
I also have to take Ambien to sleep and I take Xanax and Ativan as needed for panic.
I am looking for support...especially from those that take lithium for a mood disorder. How long does Lithium take to work? Are the side- effects really with it? I am so scared to try thi medication. I would be so grateful for any help and guidance. Thank you so much!!
Hello Caroline. Have you asked your doctor about any alternatives to Lithium that you would be more comfortable with taking? I've never used Lithium so I'm unfamiliar with its side-effects or how long it takes to have an effect on mood.
Has your doctor done any blood tests to see if your anger is caused by hormonal imbalance? You mention your anger became much worse after you had your daughter.
I hope you are able to find a good treatment soon.
The only tests I'm aware of for bipolar and other mood disorders are questionnaires. Physical illnesses that cause symptoms of bipolar or depression can be tested for but not the mood disorder itself.
Have you talked to your doctor about what could be done to reduce the withdrawal symptoms from the anti-depressants and Lamictal? Having to deal with the withdrawal symptoms and then start using a med that has a plethora of possible scary side-effects doesn't sound good at all.
Have you talked with a psychiatrist about your situation? I think typically psychiatrists are more familiar with the medications used to treat mood disorders.
Last edited by Administrator; 10-28-2011 at 07:40 PM.
From reading your post you dont sound Bipolar. Is angry the only mood you experience????
You only wrote about waking up every day angry, you didnt speak of any other moods. So from my eyes, I dont think you have bipolar, Unless you bounce to different moods.
I am bipolar, and i have a problem of waking up, Im not angry when I wake up, but Im overwhelamed about nothing. It is very difficult to get out of bed, but once i get in the shower, Im fine. I also have trouble, getting a good nights sleep. I would wake up every hour, sometimes would feel like i didnt sleep at all, etc. I spoke to my doctor about it, and not getting a good nights rest each night, can cause mental problems on its own. So my question is, how are yours sleeps? Before I started taking serequl to sleep at night, I never could remember dreams, not one for about two years. Any issues with dreams.
Maybe the medications you have tried arent working because you are not bipolar, and just have issues with aniexty and angry.
I've been taking lithium for three years now. It has been fantastic for me - no big side effects to speak of. Keeps my moods even steven. I am not fearful of anything happening, and if it does I will deal with it. I needed medication to be human, and I wouldn't trade it for the world. One thing to keep in mind when reading side effects - every medication from penicillin to aspirin has side effects (deadly allergic reactions and bleeding stomachs). It is the nature of our litigious society to mention every possible side effect. Still, it is important to at least know what the possibilities are so if in the unlikely case something happens you will know to talk to your doctor immediately.
By the way, I had problems with anger while on lamictal, for what it's worth.
Maybe I can calm some of your fears regarding Lithium. I have been taking it for 9 yrs. There is the potential for liver and kidney damage. The Dr can check your kidney and liver function and catch something well before there is a problem.
The most common side effects and these are what I experienced:
Hypothyroidism - This can be treated with Thyroid medication and serum blood thyroid checks are done on a periodic basis.
Thirst: Lithium is a salt and can/will cause dehydration.
Frequent urination: Again, relating to the fact it is a salt similar to table salt.
Mild hand tremors
There is a no blood test or xray to confirm.
It usually takes a several weeks to obtain therapeutic blood levels.
I experienced terrible crying spells and irritability. And Lithium was very effective for these symptoms. I've had a positive experience.